Ohio, 2013Tornado and Flash Flood in Ohio, July 20, 2013
July 20, 2013 · NWS CLE · 3 events in 3 counties and zones
Showers and thunderstorms developed along a stalled frontal boundary draped across Lake Erie and the upper Ohio Valley. Locally heavy rainfall was reported across northern Ohio with reports of up 6 inches in Lake County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.4 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a stalled frontal boundary draped across Lake Erie and the upper Ohio Valley. Locally heavy rainfall was reported across northern Ohio with reports of up 6 inches in Lake County. A tornado touched down in eastern Cuyahoga County and caused some damage at a small college.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 12:27 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 12:27 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
127 AM EDT SAT JUL 20 2013
.SYNOPSIS...
A COLD FRONT TO OUR NORTHWEST WILL MOVE THROUGH THE AREA ON
SATURDAY. HIGH PRESSURE WILL BUILD IN FOR SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THUNDERSTORMS CONTINUE TO WEAKEN AS THEY MOVE ACROSS LAKE ERIE.
HOWEVER THERE IS ADDITIONAL CONVECTION AHEAD OF A COLD FRONT THAT
WILL MOVE TO ABOUT LAKE ERIE BY 12Z. SLIGHTLY BETTER FORCING WITH
THE NEXT ROUND OF THUNDERSTORMS AHEAD OF THE FRONT. WILL MONITOR
THESE CLOSELY AS THEY MOVE ACROSS LAKE ERIE THROUGH SUNRISE. THERE
COULD BE SOME STRONGER WIND GUSTS WITH THE THUNDERSTORMS...MAYBE 40
TO 50 MPH ALONG THE LAKESHORE.
WE WILL ALSO WATCH FOR SOME LOCALIZED FLOODING ISSUES ACROSS LAKE
COUNTY INTO ASHTABULA COUNTY IF THIS NEXT ROUND CAN TRAIN OVER THE
SAME AREAS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
COLD FRONT DROPS ACROSS THE AREA SATURDAY DURING THE DAY. EXPECT
SHOWERS AND THUNDERSTORMS AND HAVE LIKELY POPS EXPANDING ACROSS
MUCH OF THE AREA WITH HIGHEST POP NUMBERS EAST. DRIER AIR WILL BE
MOVING IN FROM THE NORTHWEST BEHIND THE AFTER DURING THE AFTERNOON
AND HAVE TRIMMED POPS DURING THE LATE AFTERNOON BACK TO CHANCE.
DRY CONDITIONS SATURDAY NIGHT AND SUNDAY WITH CANADIAN HIGH
BUILDING IN FROM THE NORTHWEST. NEXT CHANCE OF PRECIP LATE SUNDAY
NIGHT AND MONDAY AS A SHORT WAVE TROF MOVES ACROSS THE OHIO
VALLEY. SUNDAY AND MONDAY TEMPS NEAR TO BELOW NORMAL BY A COUPLE
DEGREES.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
ALL OF THE MODELS INDICATE A TROUGH OVER THE GREAT LAKES DURING THE
EXTENDED PORTION OF THE FORECAST. THE 00Z ECMWF ACTUALLY CLOSED OFF
AN UPPER LOW BY FRIDAY BUT THE LATEST RUN REMAINS AN OPEN TROUGH.
THE CANADIAN MODEL IS ATYPICALLY DEEP FOR THIS TIME OF YEAR AS WELL.
THE GFS IS RATHER BROAD WITH THE TROUGH. THE ENSEMBLES...AS WOULD BE
EXPECTED... ARE ALSO RATHER BROAD. I WOULD LIKE TO THINK THAT AT
SOME POINT THAT THE CANADIAN SURFACE HIGH PRESSURE CAN BUILD DOWN
ACROSS THE EASTERN GREAT LAKES AND DRY THINGS OUT BUT WE HAVE NOT
SEEN THAT MUCH THIS SUMMER SEASON. WILL BE CAUTIOUS AT THIS POINT
AND KEEP AT LEAST A SMALL CHANCE FOR SHOWERS/STORMS THROUGH THURSDAY
AND DRY THINGS OUT BY NEXT FRIDAY.
TEMPERATURES WILL LIKELY DROP BACK TO NEAR NORMAL ONCE THE COLD
FRONT GOES THROUGH ON TUESDAY. DAYTIME HIGHS MAY ACTUALLY BE A
DEGREE OR TWO COOLER THAN NORMAL THE SECOND HALF OF THE WEEK BUT
LOWS AT NIGHT MAY STAY ABOVE NORMAL IF WE HAVE SOME CLOUDS AND THE
AIR MASS REMAINS RELATIVELY MOIST.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONVECTION OVER THE LAKE WILL SINK SOUTH OVERNIGHT BRINGING LIGHT
RAIN WITH INFREQUENT LIGHTNING TO ERI. THE COMPLEX MOVING OUT OF
MICHIGAN WILL IMPACT TOL AND FDY BETWEEN 06/09Z....CLE/CAK BETWEEN
08/10Z...MFD/YNG BETWEEN 09/12Z. WIND GUSTS TO 25KT AND FREQUENT
LIGHTNING MAIN CONCERN OUTSIDE OF POSSIBLE SEVERE THREAT. THE FRONT
WILL SINK SOUTH AND CLEAR THINGS OUT FOR CLE/TOL SHORTLY AFTER
DAYBREAK. CONDITIONS WILL IMPROVE THEIR BY AFTERNOON. A SLOWER
CLEARING FOR THE MORE SOUTHERN TAF SITES AS THE FRONT MAKES IT SLOW
PROGRESSION THROUGH THE AREA. BY TONIGHT SUBIDENCE WILL RULE...BUT
WITH NW FLOW DROPPING OFF COULD HAVE TO CONTEND WITH LOW VSBYS.
.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG. SHOWERS AND
THUNDERSTORMS MAY ALSO CAUSE NON VFR CONDITIONS MONDAY THRU
WEDNESDAY.
&&
.MARINE...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE LAKE OVERNIGHT.
THE COLD FRONT IS OVER THE CENTRAL GREAT LAKES WITH THUNDERSTORMS
EXPECTED AHEAD OF THE FRONT AS IT APPROACHES LAKE ERIE LATER
TONIGHT INTO SATURDAY. THE WIND WILL VEER MORE FROM THE WEST ON
SATURDAY AFTER THE THUNDERSTORMS MOVE THROUGH IN THE MORNING BUT
IT MAY TAKE UNTIL LATE IN THE DAY SATURDAY FOR THE ACTUAL FRONTAL
PASSAGE AND A WIND SHIFT FROM THE NORTH MID TO LATE AFTERNOON.
HAVE EXTENDED THE SMALL CRAFT ADVISORY INTO SATURDAY MORNING.
ANOTHER THUNDERSTORM IS NOT OUT OF THE QUESTION WITH THE FRONTAL
PASSAGE SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE
LAKES ON SUNDAY BUT A WARM FRONT WILL COME NORTH QUICKLY ON MONDAY
WITH MORE SHOWERS AND THUNDERSTORMS. THE NEXT COLD FRONT IS DUE
LATER TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR
LEZ147>149.
&&
SYNOPSIS...TK
NEAR TERM...MULLEN
SHORT TERM...TK
LONG TERM...KOSARIK
AVIATION...OUDEMAN
MARINE...OUDEMANHazardous weather outlook, Jul 19, 7:07 PM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
807 PM EDT FRI JUL 19 2013
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
807 PM EDT FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE STRONG DAMAGING WINDS. HOWEVER LARGE HAIL WILL ALSO
BE POSSIBLE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL MOVE INTO MICHIGAN AND SOUTHERN ONTARIO THIS
AFTERNOON. THESE THUNDERSTORMS WILL MOVE TO THE SOUTH AND EAST AND
AFFECT THE REGION LATE THIS EVENING INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SATURDAY
AS A COLD FRONT CROSSES THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-210015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
807 PM EDT FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE STRONG DAMAGING WINDS. HOWEVER LARGE HAIL WILL
ALSO BE POSSIBLE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A
COLD FRONT THAT WILL MOVE INTO MICHIGAN AND SOUTHERN ONTARIO THIS
AFTERNOON. THESE THUNDERSTORMS WILL MOVE TO THE SOUTH AND EAST AND
CROSS LAKE ERIE LATE THIS EVENING INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 19, 9:56 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1056 PM EDT FRI JUL 19 2013
OHZ007>009-019-200345-
ERIE-HURON-OTTAWA-SANDUSKY-
1056 PM EDT FRI JUL 19 2013
AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF OAK HARBOR...OR 6 MILES NORTHEAST OF FREMONT
MOVING EAST AT 30 MPH. THE STORM IF IT HOLD TOGETHER AND REACH VERMILION TO
WAKEMAN BY MIDNIGHT. THE STORM CAN PRODUCE LOCALLY HEAVY RAIN...HAIL...AND WIND
GUST TO AROUND 35 MPH.
THOMPSON
Special weather statement, Jul 20, 2:26 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
326 AM EDT SAT JUL 20 2013
OHZ007>013-021-022-200800-
CUYAHOGA-ERIE-GEAUGA-LAKE-LORAIN-OTTAWA-PORTAGE-SANDUSKY-SUMMIT-
326 AM EDT SAT JUL 20 2013
...SPECIAL WEATHER STATEMENT FOR CUYAHOGA...ERIE...GEAUGA...
NORTHEASTERN SUMMIT...NORTHERN LORAIN...NORTHERN SANDUSKY...
NORTHWESTERN PORTAGE...OTTAWA AND SOUTHERN LAKE COUNTIES UNTIL 400 AM
EDT...
AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS OVER LAKE ERIE MOVING TOWARD THE
SHORELINE. THIS LINE WAS EXTENDING FROM CASTALIA TO LORAIN TO AVON
TO CLEVELAND TO WILLOUGHBY...MOVING EAST SOUTHEAST AT 45 MPH. A WIND
GUST TO 40 MPH AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE.
Event by event
1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Cuyahoga
- When
- July 20, 2:35 AM EST to 2:38 AM EST
- Where
- Cuyahoga County, 1.47 mi SSE of Lyndhurst to 1.03 mi NNE of Pepper Pike
- Rating
- EF1
- Path length
- 1.34 mi
- Path width
- 200 yd
- Property damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 41.501, -81.469
An EF1 tornado touched just northwest of the Ursuline College campus around 3:35 am. The tornado continued south southeast across a part of the campus, crossed Fairmount Boulevard and finally lifted as it moved across a country club. Substantial damage was done to a gymnasium on the campus. The tornado caused a wall to collapse and tore off a part of the roof. Other buildings nearby sustained lesser amounts of roof damage. Many trees were also toppled or snapped along the damage path which was up to 200 yards in width and around a mile and a third in length. There was also evidence of straight line wind damage in the area.
Flash Flood, Lake
- When
- July 20, 3:00 AM EST to 7:00 AM EST
- Where
- Lake County, 0.61 mi N of Madison North to 1.2 mi W of Fairport Harbor
- Cause
- Heavy Rain
- Property damage
- $7.0 million
- Reported by
- Law Enforcement
- Coordinates
- 41.839, -81.030
During the early morning hours of the 20th, specifically between 230 am and 530 am, torrential rain fell over extreme northeast Cuyahoga County and most of Lake County. The showers were enhanced by the warm and moist air over Lake Erie, and subsequently produced rainfall rates that exceeded the storm drainage systems in any populated communities affected. Rainfall reports ranged from 3.44 in Madison to 6 inches in Fairport Harbor. In Kirtland, an observer measured 2.20 inches between 3 am and 5 am. The rain came after two previous weeks of wet weather which had raised the water table and saturated the ground. The rainfall produced flooding in over 500 basements with the majority being sanitary sewer backups. One basement's wall caved in causing structural damage to the house. Overall 13 properties in Mentor were classified as having suffered major structural damage. The most damage was reported in western Lake between Mentor and Wickliffe. In Kirtland Hills the Baldwin Road sustained structural damage from washout. In Concord 50 homes were flooded and were not due to sewer backups. In Cuyahoga County, Euclid was one of the highly affected areas, with more than 5 inches of rain falling in a short amount of time. That left some residents with anywhere from several inches to several feet of water in their homes. The wastewater treatment plant was under 20 feet of water and much of the equipment needed to be replaced. In all over 3,500 properties sustained some form of flood inundation.
Thunderstorm Wind, Sandusky
- When
- July 20, 3:30 AM EST
- Where
- Sandusky County, Clyde
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -82.970
Thunderstorm winds downed two trees. A farm wagon was also blown over.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Connecticut, July 20, 2013$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461831, 467976, 461836.